Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 174, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 11, 2016, 3:59 PM CDT for Logan County, Wichita County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2016, 3:59 PM CDT (20:59 UTC)
- Expired
- Jun 11, 2016, 4:25 PM CDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Logan County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
183
WUUS53 KGLD 112059
SVRGLD
KSC109-203-112145-
/O.NEW.KGLD.SV.W.0174.160611T2059Z-160611T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM CDT SAT JUN 11 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
NORTHWESTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 359 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
LEOTI...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN LOGAN AND NORTHWESTERN WICHITA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3857 10150 3870 10150 3870 10148 3887 10148
3879 10118 3854 10132
TIME...MOT...LOC 2059Z 201DEG 12KT 3863 10138
HAIL...0.75IN
WIND...60MPH
$$
HUSTED2 follow-up statements
046
WWUS53 KGLD 112117
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM CDT SAT JUN 11 2016
KSC109-203-112145-
/O.CON.KGLD.SV.W.0174.000000T0000Z-160611T2145Z/
LOGAN KS-WICHITA KS-
417 PM CDT SAT JUN 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN LOGAN AND NORTH CENTRAL WICHITA COUNTIES...
AT 417 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
LEOTI...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN LOGAN AND NORTH CENTRAL WICHITA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3863 10145 3870 10148 3887 10148 3879 10118
3860 10131
TIME...MOT...LOC 2117Z 201DEG 12KT 3869 10135
HAIL...<.75IN
WIND...60MPH
$$
HUSTED926
WWUS53 KGLD 112125
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM CDT SAT JUN 11 2016
KSC109-203-112134-
/O.CAN.KGLD.SV.W.0174.000000T0000Z-160611T2145Z/
LOGAN KS-WICHITA KS-
425 PM CDT SAT JUN 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOGAN AND NORTH
CENTRAL WICHITA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. A SIGNIFICANT
WEATHER ADVISORY HAS BEEN ISSUED FOR POTENTIAL DOWNBURST WINDS TO 50
MPH.
LAT...LON 3863 10145 3870 10148 3887 10148 3879 10118
3860 10131
TIME...MOT...LOC 2123Z 201DEG 12KT 3871 10134
$$
HUSTEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:40 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 11, 2:40 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Goodland KS 140 PM MDT SAT JUN 11 2016 .SHORT TERM...(This afternoon through Sunday) Issued at 140 PM MDT Sat Jun 11 2016 Early afternoon WV imagery indicates a highly disorganized pattern across the Plains with several weak vort maxes/shortwave troughs within larger scale ridging. A region of weak region of mid level rotation appears to be near the NE/KS state line near our northeastern CWA, with mid level moisture converging along the CO state line on the western extent of this feature. This afternoon-evening: Extensive CU field has developed along and east of the CO state line and a few thunderstorms have developed. There is a substantial dry layer above the mixed layer, however the combination of weak forcing and good instability and just enough moisture convergence to overcome limitations of dry air mass in place. Isolated thunderstorms will continue to be possible this this pattern through sunset until loss of daytime heating/decoupling of lower atmosphere cuts off thunderstorm potential. DCAPE values 1500-1800 J/KG in Inverted-V type thermal environment and steep mid level lapse rates should support microburst potential. Due to the dry sub cloud layer of 10kft and warmer air mass it will take fairly strong updrafts to produce severe hail. ML CAPE across our eastern CWA exceeds 3000 J/KG, and in this environment we could certainly see a few stronger updrafts and severe hail potential, so this can't be ruled out. Sheer is weak and tendency will be for thunderstorms to remain less organized (favoring pulse type thunderstorms). Tonight-Sunday: SW flow develops across the central Rockies by Sunday afternoon with increasing forcing from the NW to SE. A LLJ may support a few late night thunderstorms tonight, however guidance has not been consistent on this signal. Better chances for thunderstorms should spread across our northern CWA Sunday afternoon as increasing forcing/moisture return combines with moderate instability to produce increasing thunderstorm coverage. High res guidance continues to show possibility for slow moving MCS across the north and this is where other guidance also shows strongest precip signal. Initially shear will be weak, however as a cold front approaches the region increasing veering might support more organized cells before potential mergers occur. In any case severe thunderstorms are certainly possible based on the steep lapse rates and CAPE values in excess of 2000 J/KG Sunday afternoon. .LONG TERM...(Tuesday through Saturday) Issued at 223 AM MDT Sat Jun 11 2016 On Tuesday a upper level trough, which will have moved from the Southwestern U.S. and lift out across the Rockies and Central High Plains Region, will produce a chance of showers and thunderstorms for the area. Look for this activity to diminish by Tuesday night/Wednesday morning. Wednesday, the upper level trough will continue to move out of the area as it deepens and become a closed low over the Northern Plains. This will allow for an upper level ridge to build in behind it and influence the High Plains with another round of dry conditions with hot temperatures for the latter part of the week and into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1120 AM MDT Sat Jun 11 2016 VFR conditions will continue through the TAF period at both KGLD and KMCK terminals. South-southeast winds will increase during the early TAF period at both terminals, with gusts 20-30kt through sunset. A strong low level jet with 40-45kt winds will develop late this evening leading to low level wind shear through daybreak. Surface winds should decrease to 12kt (or less) after sunrise with a general weakening of the surface gradient and LLJ transitioning east. Other concern will be potential for thunderstorms. A isolated thunderstorm can't completely be ruled out this afternoon/evening and again after 09z, however confidence is too low to include mention at this time. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...BW AVIATION...DR
Hazardous weather outlook, Jun 11, 2:49 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 149 PM MDT SAT JUN 11 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122000- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 149 PM MDT SAT JUN 11 2016 /249 PM CDT SAT JUN 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF THE COLORADO STATE LINE. DAMAGING WINDS AND HAIL TO THE SIZE OF QUARTERS WOULD BE THE MAIN THREATS WITH ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS MONDAY AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL ALONG WITH HEAVY DOWNPOURS ARE POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 11, 2:17 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
117 PM MDT SAT JUN 11 2016
KSZ041-111945-
GREELEY KS-
117 PM MDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY COUNTY UNTIL 145
PM MDT...
AT 116 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF HORACE...OR 16 MILES SOUTHWEST OF TRIBUNE...MOVING
NORTH AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN GREELEY
COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3832 10204 3847 10202 3845 10164 3826 10178
3826 10205
TIME...MOT...LOC 1916Z 196DEG 15KT 3828 10192
DRSpecial weather statement, Jun 11, 2:52 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
152 PM MDT SAT JUN 11 2016
KSZ041-112015-
GREELEY KS-
152 PM MDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY COUNTY UNTIL
215 PM MDT...
AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF HORACE...OR 7 MILES WEST OF TRIBUNE...MOVING NORTH AT
25 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3842 10200 3863 10205 3868 10204 3867 10171
3842 10177
TIME...MOT...LOC 1952Z 180DEG 21KT 3850 10189
DRSpecial weather statement, Jun 11, 3:44 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 344 PM CDT SAT JUN 11 2016 KSZ042-112100- WICHITA KS- 344 PM CDT SAT JUN 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA COUNTY UNTIL 400 PM CDT... AT 344 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF LEOTI...MOVING NORTH AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN WICHITA COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3853 10156 3870 10154 3870 10116 3849 10131 TIME...MOT...LOC 2044Z 198DEG 16KT 3859 10139 HUSTED
Special weather statement, Jun 11, 3:56 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT SAT JUN 11 2016
COZ092-112115-
CHEYENNE COUNTY CO-
256 PM MDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...
AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF CHEYENNE WELLS...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 151.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3884 10236 3873 10205 3872 10205 3861 10214
3861 10242
TIME...MOT...LOC 2056Z 204DEG 13KT 3865 10228
HUSTEDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:17 PM CDT | Special Weather Statement | GLD | Greeley | 28 min |
| Jun 11, 2:52 PM CDT | Special Weather Statement | GLD | Greeley | 23 min |
| Jun 11, 3:44 PM CDT | Special Weather Statement | GLD | Wichita | 16 min |
| Jun 11, 4:00 PM CDT | Special Weather Statement | GLD | Wallace | 15 min |
| Jun 11, 4:24 PM CDT | Special Weather Statement | GLD | Logan | 36 min |
| Jun 11, 4:41 PM CDT | Special Weather Statement | GLD | Logan | 19 min |
| Jun 11, 4:57 PM CDT | Special Weather Statement | GLD | Thomas | 18 min |
| Jun 11, 5:28 PM CDT | Special Weather Statement | GLD | Thomas | 17 min |
| Jun 11, 5:44 PM CDT | Special Weather Statement | GLD | Rawlins | 16 min |
| Jun 11, 6:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.